Hail, Cass
- When
- April 15, 3:44 PM CST
- Where
- Cass County, 0.52 mi W of Murray
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.920, -95.930
An upper level storm system moved into Nebraska and Iowa on the afternoon of April 15th. This allowed for a dry line to move through southeast Nebraska with a trailing cold front moving into northeast Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An upper level storm system moved into Nebraska and Iowa on the afternoon of April 15th. This allowed for a dry line to move through southeast Nebraska with a trailing cold front moving into northeast Nebraska. Both of these boundaries served as a focus for severe weather activity. Supercells initially developed along the dry line in southeast Nebraska and moved into southwest Iowa. These thunderstorms generally produced large hail, though one tornado did occur with the initial development. Supercells then developed along the cold front in northeast Nebraska and tracked southeast, and eventually into western Iowa by late evening. These produced significant hail and wind as they tracked across the area. The severe weather threat ended by late evening as storms moved out of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 15, 1:27 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 227 PM CDT Sat Apr 15 2017 .SHORT TERM...(Tonight through Tuesday) Issued at 207 PM CDT Sat Apr 15 2017 Subjective 18z surface analysis revealed the low pressure was along the NE/KS border in south central NE, with a cold front extending through northeast NE into northwest IA. CU field has substantially developed ahead of the low, and CAMs had suggest that convection should begin to develop through the afternoon ahead of the surface lows. Indeed, KOAX radar is showing weak shower developing into western IA at this time, and should continue to see stronger development through 20-22z. Could also see other storms develop north of the boundary in northeast NE, but severe threat appears lower there. Given steep lapse rates, sufficient shear and instability along the front, will have to monitor for a wind and hail threat mainly southeast half of the forecast area through the evening. SPC Mesoanalysis data suggests that 25 to 50 J/kg of CIN still exist in this area in southeast NE, so it may take another couple of hours to erode that. Severe storm threat probably clears the region by 2-3z altogether, with all precip threat pushing south of the area by 04-06z. Weather thereafter remainder of tonight through Monday remains quite. It should be a beautiful Easter Sunday with pleasant temperatures, dry conditions, and light winds, with any precip threat to our south across KS. There is another frontal boundary that tries to make a push into the area from the north Sunday night. Moisture and large scale forcing for ascent are weak though, thus will keep things dry during through this part of the forecast. The front appears to fizzle and not make it through the area. A stronger weather system moves out of the northern Rockies Monday night into Tuesday. This will bring a 40-70% chance of rain back into the forecast as another front moves in. Probably not a big severe threat Monday night, but there could be an increase threat for severe storms Tuesday with front moving through during peak daytime heating. .LONG TERM...(Tuesday night through Saturday) Issued at 207 PM CDT Sat Apr 15 2017 The aforementioned front quickly moves south of the area Tuesday night, but another strong trough and associated cold front move in through Wednesday, again bringing precip chances back into the 40-70% range. There may not be as much instability with this mid week system with better chances for severe just to our south across KS. Thursday should be dry, although there is a system to our north and we'll just be on the southern periphery. The next big trough to move trough the southern Rockies appears to be ejecting a little farther south than previous model runs. The GFS would keep this completely south of the area Friday into Saturday, but the ECMWF is a little farther north. Due to uncertainty, will still keep some Pops in for the end of the period, but if the more southern trend holds, we may be able to remove these pops altogether with later forecasts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1233 PM CDT Sat Apr 15 2017 A cold front will bring scattered thunderstorms to the TAF sites later this afternoon and could continue into the evening. Exact timing and location of the storms is still somewhat uncertain so have only included VCTS in the TAFs and will amend as necessary. That being said, a few of the storms could be strong as a cold front drops south across the region. Behind the front, winds will turn to the northwest with clearing skies by late evening. No significant weather expected Sunday with high pressure overhead. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM... LONG TERM... AVIATION...Kern
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 425 PM CDT Sat Apr 15 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-161130- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 425 PM CDT Sat Apr 15 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY There will be a good chance of thunderstorms across much of eastern Nebraska and southwest Iowa early this evening. Some severe storms are possible in southeast Nebraska and southwest Iowa with large hail and damaging winds the primary hazards. An isolated and brief tornado cannot be ruled out. Storms were already developing late this afternoon from west central Iowa into southeast Nebraska with additional storm intensification likely into the evening as a cold front moves through the area. Moderate instability and shear is in place ahead of the front, with the threat of a few supercell storms and an attendent risk for large hail and damaging winds. An isolated and brief tornado could also occur with stronger storms in extreme southeast Nebraska and southwest Iowa. The front and thus the threat of thunderstorms will move southeast of Nebraska and southwest Iowa before midnight. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY There will be a couple of periods of potential thunderstorm activity through the upcoming week as low pressure systems move through the region, mainly Monday night and early Tuesday, then again Wednesday into Wednesday evening. Severe thunderstorms do not appear likely with either of these systems. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in southeast Nebraska and southwest Iowa. Fobert
Special Weather Statement
National Weather Service OMAHA/VALLEY NEBRASKA
432 PM CDT SAT APR 15 2017
NEZ067-068-152200-
Cass NE-Otoe NE-
432 PM CDT SAT APR 15 2017
...Significant Weather Advisory for WESTERN FREMONT...SOUTHWESTERN
MILLS...NORTHERN OTOE AND EASTERN CASS COUNTIES UNTIL 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Murray to near Unadilla.
Movement was east at 25 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Plattsmouth, Syracuse, Weeping Water, Murray, Unadilla, Avoca, Union,
Nehawka, Dunbar, Otoe and Camp Catron.
This includes the following highways...
Highway 2 IN Nebraska between mile markers 481 and 502.
Highway 75 IN Nebraska between mile markers 51 and 73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4061 9642 4099 9603 4103 9586 4100 9587
4098 9583 4093 9584 4089 9581 4087 9585
4077 9584 4074 9589 4072 9588 4071 9586
4068 9589
TIME...MOT...LOC 2132Z 254DEG 21KT 4096 9603 4069 9630
BOUSTEADPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
444 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL MURRAY 40.93N 96.28W
04/15/2017 E1.75 INCH CASS NE TRAINED SPOTTER
&&
VDEWALDThe Omaha radar (KOAX), 58 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
31 hail, 6 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado was observed from development to dissipation via live stream from storm chasers in the area. The tornado moved very slowly over open county and caused no damage. The tornado was highly visible due to the relatively high cloud bases associated with the supercell and was reported from several miles away from numerous sources.
There were 3 center pivots reported blown over by the strong winds.
Two center pivot irrigation systems were reported blown over by the strong winds.
A grain solo was reported destroyed by the strong winds.
A barn was reported destroyed. As well as broken tree lines and two center pivots overturned by the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682060, 682061, 682062, 682063, 682162, 682064, 682065, 682066, 682068, 682071, 682072, 682153, 682067, 682073, 682075, 682077, 682078, 682079, 682082, 682084, 682086, 682088, 682089, 682095, 682100, 682159, 682156, 682143, 682144, 682145, 682160, 682147, 682158, 682157, 682146, 682148, 682149, 682150.